Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Louisville, KY

July 4, 2005Cumberland County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2005, 6:01 PM CDT for Cumberland County, Monroe County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 6:01 PM CDT (23:01 UTC)
Expired
Jul 4, 2005, 6:47 PM CDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Cumberland County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:23 PM CDTTSTM WND DMG4 E Peytonsburg, KYESTIMATED WIND GUST OF AT LEAST 60 MPH AT DALE HOLLOW LAKE STATE PARK. NUMEROUS TREES DOWN. MANY TENTS AT CAMPGROUND BLOWN OVER. CAMPGROUND WAS EVACUATED ABOUT 5 TO 10 MINUTES BEFORE THE STORM ARRIVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 042301
SVRLMK
KYC057-171-042345-
/O.NEW.KLMK.SV.W.0129.050704T2301Z-050704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY
  EASTERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF BURKESVILLE...OR ABOUT 52 MILES EAST OF BOWLING
  GREEN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURKESVILLE BY 620 PM

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3677 8565 3693 8544 3692 8528 3685 8526
      3683 8523 3673 8526 3663 8530 3663 8544
      3662 8549 3662 8561

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 042319
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 PM EDT MON JUL 4 2005

KYC057-171-042345-
/O.CON.KLMK.SV.W.0129.000000T0000Z-050704T2345Z/
CUMBERLAND KY-MONROE KY-
618 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
EASTERN MONROE AND CUMBERLAND COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PEYTONSBURG...OR ABOUT 53 MILES SOUTHWEST OF SOMERSET...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURKESVILLE BY AROUND 625 PM CDT

PEOPLE ON OR NEAR DALE HOLLOW LAKE ARE IN THE PATH OF THESE STORMS.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3677 8565 3693 8544 3692 8528 3685 8526
      3683 8523 3673 8526 3663 8530 3663 8544
      3662 8549 3662 8561

$$
CS
000 
WWUS53 KLMK 042347
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT MON JUL 4 2005

KYC057-171-042356-
/O.EXP.KLMK.SV.W.0129.000000T0000Z-050704T2345Z/
CUMBERLAND KY-MONROE KY-
646 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE AND CUMBERLAND
COUNTIES EXPIRED AT 645 PM CDT...

STRONG STORMS WILL REMAIN OVER EASTERN PORTIONS OF CUMBERLAND COUNTY 
THROUGH ROUGHLY 7 OR 715 PM CDT. LIGHTNING...HEAVY RAINS...AND GUSTY 
WINDS ARE POSSIBLE IN THIS AREA.

LAT...LON 3677 8565 3693 8544 3692 8528 3685 8526
      3683 8523 3673 8526 3663 8530 3663 8544
      3662 8549 3662 8561

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 4, 2:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON JUL 4 2005

.SHORT TERM (TONIGHT AND TUESDAY)...
LATEST MODEL DATA SHOWS A DECENT SHORTWAVE MOVING ACROSS THE UPPER
OHIO VALLEY REGION LATER TONIGHT AN EVEN STRONG SYSTEM LAGGING
BEHIND THE FIRST SYSTEM AND FURTHER TO THE NORTH TOO. ASSOCIATED
WITH THESE IMPULSES IS A COLD FRONT THAT WILL DROP SOUTHEAST INTO
KY ON TUESDAY. LATEST SAT AND RADAR DATA SHOW SHOWERS AND TSTMS
ALREADY DEVELOPING ALONG AND AHEAD OF THIS FRONT AND THIS ACTIVITY
SHOULD SPREAD ACROSS MOST OF FA LATER TONIGHT ALTHOUGH WEAKENING IN
INTENSITY DURING THE LATE NIGHT HOURS.

ONGOING SCATTERED TSTMS ACROSS SRN AND ERN PORTION OF FA...OF
A DIURNAL MODE AND THIS ACTIVITY SHOULD DIMINISH AND END DURING THE
EARLY NIGHT HOURS.

WILL GO WITH 50 TO 70 PERCENT POPS ACROSS NWRN TWO THIRDS OF FA
ESPCY AFT MIDNIGHT...AND 30 TO 40 PERCENT POPS TO THE SOUTHEAST.
ON TUESDAY THE FRONT WILL PRESS ON TO THE SOUTHEAST WITH THE
MAIN FCST PROBLEM BEING JUST HOW FAR SOUTH DOES IF GET BEFORE
STALLING OUT. WILL GO WITH 40 TO 50 PECENT POPS ON TUE.

-AB

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
FRONT DROPPING SOUTHEAST ACROSS FA DURING THE DAY TUESDAY WILL BE
SOUTHEAST OF FA BY EVENING.

MAIN FORECAST PROBLEM IN THE EARLY PART OF THE LONG TERM IS
LINGERING SHOWERS INTO TUESDAY EVENING AND ANY REDEVELOPMENT DURING
THE DAY WEDNESDAY AND THURSDAY.

NAM SEEMS TO HAVE A PRETTY GOOD HANDLE ON THE SHORT TERM AND WILL
USE NAM TIMING TO END SHOWERS TUESDAY EVENING THEN BLEND INTO ECMWF
BY THURSDAY.

SHOWERS AND THUNDERSTORMS FROM TUESDAY AFTERNOON WILL BE DIMINISHING
AS FRONT MOVES TO THE SOUTHEAST. FRONT WILL HAVE MOVED INTO
SOUTHEAST KENTUCKY BY EARLY TUESDAY EVENING AND THUNDERSTORMS WILL
DECREASE RAPIDLY ACROSS THE NORTHWEST HALF OF FA. WILL KEEP SMALL
CHANCE OF SHOWERS/THUNDERSTORMS IN THE SOUTH AND SOUTHEAST THROUGH
THE EVENING HOURS.

BOTH NAM AND GFS TAKE FRONT TO THE SOUTH ON WEDNESDAY WITH ONLY
ECMWF SHOWING SIGNIFICANT MOISTURE. WILL KEEP SHOWERS OUT FOR
WEDNESDAY AND THURSDAY WITH DRIER AIR OVERSPREADING THE LOWER OHIO
VALLEY AS HIGH PRESSURE BUILDS SLOWLY TO THE SOUTHEAST. TEMPERATURES
WILL BE IN THE MID AND UPPER 80S BOTH WEDNESDAY AND THURSDAY.

FOR FRIDAY THROUGH  MONDAY...FAVOR THE 00Z ECMWF AND 00Z ENSEMBLE
MEAN.

06Z GFS DEEPENS THE TROUGH OVER THE GREAT LAKES AND NORTHEAST
FASTER AND IS FARTHER SOUTH THAN THEN 04/00Z ECMWF AND THE 00Z
ENSEMBLE MEAN. BOTH MODELS ARE SLOWER TO DEEPEN THE TROUGH OVER THE
NORTHEAST AND THE ECMWF IS FASTER TO MOVE THE TROUGH OUT. THE DGEX
ALSO KEEPS THE TROUGH SOMEWHAT WEAKER. THUS HAVE REJECTED THE 06Z
GFS.

WITH ALL MODELS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY AND
SHOULD KEEP FRIDAY THROUGH MONDAY DRY. THE ONLY PROBLEM WILL BE THE
TROPICAL DEPRESSION WITH LATEST HURRICANE CENTRAL FORECAST TAKING IT
INTO THE GULF COAST STATES THURSDAY NIGHT-FRIDAY THEN CURVING TO THE
EAST EARLY SATURDAY. ATTM WILL BRING SOME INCREASE IN CLOUDS NORTH
INTO MAINLY THE SOUTHERN HALF OF FA BUT KEEP PRECIPITATION SOUTH OF
THE AREA. IF TROPICAL SYSTEM TAKES A MORE NORTHERLY TRACK THEN MAY
HAVE TO CONSIDER PRECIPITATION OVER THE WEEKEND.  -MBS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Jul 4, 12:00 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1 PM EDT MON JUL 4 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1 PM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS AFTERNOON WITH A BETTER CHANCE FOR THUNDERSTORMS TONIGHT. THE
ACTIVITY OVERNIGHT WILL BE TRIGGERED BY A COLD FRONT DROPPING
SOUTHWARD INTO THE LOWER OHIO VALLEY. A FEW OF THESE STORMS TONIGHT
MAY BECOME SEVERE ACROSS SOUTHERN INDIANA WHERE THE STORM PREDICTION
CENTER HAS PLACED A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY HOWEVER SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT FOR SOUTHERN INDIANA.

AB

In the hours before

Local storm report, Jul 4, 4:02 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
502 PM EDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       GRADYVILLE              37.08N 85.42W
07/04/2005  2.00 INCH        ADAIR              KY   TRAINED SPOTTER

            2.00 INCHES OF RAIN IN ONE HOUR. WIND GUSTS TO 40 MPH.

&&

SZAPPANOS
Local storm report, Jul 4, 4:33 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     4 NW COLUMBIA           37.14N 85.36W
07/04/2005                   ADAIR              KY   LAW ENFORCEMENT

            TREE DOWN.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:27 PM CDTSevere Thunderstorm WarningLMKAdair34 min
Jul 4, 3:33 PM CDTSevere Thunderstorm WarningLMKBarren42 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningLMKCasey33 min
Jul 4, 6:28 PM CDTSevere Thunderstorm WarningLMKClinton49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.